Extrapyramidal syndrome(EPS)

Posted by e-Medical PPT Monday, October 4, 2010
Extrapyramidal syndrome(EPS) is a condition that causes involuntary muscle movements or spasms that usually occur in the face and neck. It occurs when the release and re-uptake of the neurotransmitter dopamine is not regulated correctly. Extrapyramidal symptoms include various movement disorders such as acute dystonic reactions, pseudoparkinsonism, or akathisia suffered as a result of taking dopamine antagonists, usually neuroleptic drugs, which are often used to control psychosis.The most common antipsychotic associated with EPS is haloperidol used especially in schizophrenia. Other antidopaminergic drugs like the antiemetic metoclopramide or the tricyclic antidepressant can also cause extrapyramidal side effects.Extrapyramidal symptoms can also be caused by brain damage, as in athetotic cerebral palsy, which is involuntary writhing movements caused by prenatal or perinatal brain damage.

Clinical Manifestations are
  1. Acute dystonic reactions: muscular spasms of neck – torticollis, eyes –oculogyric crisis are more frequent in children
  2. Akathisia: restlessness
  3. Pseudoparkinsonism: drug-induced parkinsonism (muscular lead-pipe rigidity, bradykinesia/akinesia, resting tremor, and postural instability; more frequent in adults and the elderly).
  4. tardive dyskinesia: Often miscategorized as an EPS, tardive dyskinesia (involuntary, irregular muscle movements, usually in the face) has been shown to have an association with EPS.

Related Posts Plugin for WordPress, Blogger...

0 Responses to Extrapyramidal syndrome(EPS)

Post a Comment

We are on Google+

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive